Tornadoes · United States · Oklahoma · 2011

EF0 tornado, Grainola to Maple City, Oklahoma, February 27, 2011

From Grainola to Maple City, this EF0 tornado ran 3.5 miles across Cowley and Osage counties on February 27, 2011, touching down at 6:21 PM CST and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 27, 2011
Touchdown
6:21 PM CST (00:21 UTC)
Lifted
6:26 PM CST (00:26 UTC)
On the ground
5 minutes
Path length
3.5 miles (5.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Counties
Cowley and Osage counties
Touchdown point
36.990, -96.671
Lift-off point
37.008, -96.613
Record number
1102271821-01

What the Weather Service recorded

The combination of a pacific cold front and dry line moving through the region with moist and unstable air in place ahead of them resulted in the development of severe thunderstorms during the evening of the 27th.

A strong frontal boundary and associated upper level disturbance sparked numerous strong to severe thunderstorms across the southeastern quarter of Kansas during the afternoon and evening of the 27th. In addition to numerous hail reports and a handful of wind reports across the area, two brief tornadoes touched down in Cowley and Chautauqua counties, but thankfully did not produce damage.

A KOTV meteorologist witnessed a tornado from the station's helicopter during a live broadcast. The tornado remained over open country and thus resulted in no damage. The tornado continued into Cowley County Kansas.

The tornado touched down just south of the state line and moved northeast into Kansas, just to the east of Highway K15. It was on the ground in open country and caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Feb 27, 5:09 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 27, 5:09 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
509 PM CST SUN FEB 27 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE
AHEAD OF AN APPROACHING COLD FRONT THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS EASTERN OKLAHOMA SHORTLY...
AND IN NORTHWEST ARKANSAS LATER TONIGHT. A WIND SHIFT WILL OCCUR
OVERNIGHT AT ALL TAF SITES AS THE COLD FRONT PASSES... WITH WINDS
BECOMING STRONG AND GUSTY OUT OF THE NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 259 PM CST SUN FEB 27 2011/

DISCUSSION...

FORECAST CONCERNS CENTER ON STORM CHANCES/SEVERITY TONIGHT...AND
THEN PRECIP CHANCES LATE IN THE WEEK.

A SHORTWAVE TROUGH OVER THE SOUTHWEST US...WITH 2 DISTINCT PV
MAXES...ONE JUST EJECTING EAST INTO THE CENTRAL/SOUTHERN HI
PLAINS...AND ANOTHER STILL HANGING BACK TO THE WEST NEAR THE AZ/NM
BORDER...WILL BRING POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 12
TO 18 HOURS TO THE REGION.

AT 2 PM...A STATIONARY FRONT WAS DRAPED EAST FROM A DEVELOPING LOW
NEAR EHA/LBL ACROSS NW OK AND ACROSS SRN KS. A DRYLINE EXTENDS
SOUTH ACROSS E TX PANHANDLE DOWN INTO W CNTRL TX. FINALLY...A
PACIFIC FRONT TRAILS BACK TO THE SOUTHWEST OF THE LOW ALONG THE
I-27 CORRIDOR DOWN INTO SE NM. A CLUSTER OF ELEVATED STORMS
DEVELOPED EARLIER TO THE NORTH OF THE STATIONARY FRONT AND MORE
STORMS MAY DEVELOP NEAR THE TRIPLE POINT AND TRAVEL EAST
ALONG/NEAR THE FRONT LATER THIS EVENING IN ADVANCE OF THE FIRST PV
MAX. SO IT DOES APPEAR THAT THE BEST CHANCE FOR STORMS THIS
AFTERNOON AND EVENING WILL BE NEAR OK/KS BORDER AND POINTS NORTH
UNTIL TONIGHT. ANY STORMS THAT DEVELOP NEAR TRIPLE POINT COULD
BECOME SUPERCELLULAR AND HAVE POTENTIAL FOR LARGE HAIL/WIND/TORNADOES.
BY AROUND 06Z...THE PACIFIC FRONT...OR LEADING EDGE OF FORCING
WITH THE MAIN VORT...WILL OVERTAKE THE DRYLINE TO THE SOUTH OF THE
POLAR FRONT...WHICH WILL NOW BE ON THE MOVE TO THE SOUTH AND EAST.
A SQUALL LINE WILL EVENTUALLY BE THE RESULT...THE MAIN QUESTION
WILL BE WHERE IT GETS GOING. THE ECMWF IS FARTHER WEST THAN ANY OF
THE OTHER GUIDANCE...SUGGESTING FROM NW ARK DOWN TO THE MCALESTER
AREA. WILL BASICALLY KEEP THE LIKELY POPS OVER EXTREME E OK AND NW
AR BASED ON THE CONSENSUS OF THE GUIDANCE. ONCE A SQUALL LINE GETS
GOING...DAMAGING WINDS WILL BE PRIMARY THREAT...ALTHOUGH A FEW
EMBEDDED QLCS TORS CAN'T BE RULED OUT GIVEN THE STRONG LOW LVL
SHEAR.

TRANQUIL WEATHER WILL PREVAIL FOR MUCH OF NEXT WEEK AS THE PATTERN
DE-AMPLIFIES AND A BROAD RIDGE RESIDES OVER THE PLAINS. TEMPS WILL
BE NEAR OR ABOVE NORMAL FOR HIGHS. LOWS WILL BE BELOW NORMAL
TUESDAY MORNING WITH HIGH PRESSURE OVERHEAD...BUT WILL THEN TREND
WARMER FOR THE REMAINDER OF THE WEEK.

FOCUS THEN TURNS TO ANOTHER UPPER TROUGH THAT IS EXPECTED TO SWING
THROUGH THE REGION FROM THE NORTHWEST FRIDAY INTO SATURDAY. THE
CONSISTENT GFS HAS MAINTAINED A MORE PROGRESSIVE SOLUTION...WHILE
THE ECMWF HAS FLOPPED BACK AND FORTH ON A SLOWER CLOSED SYSTEM
NEAR THE BASE OF THE TROUGH FOR THE PAST SEVERAL DAYS. THE GFS HAS
SUPPORT FROM THE CANADIAN AND THE MAJORITY OF ITS ENSEMBLES. I
WILL FOLLOW THE MORE PROGRESSIVE SOLUTION FOR NOW...ENDING PRECIP
CHANCES BY SATURDAY NIGHT. SOME WEAK MOISTURE RETURN WILL RESULT
IN A SMALL POTENTIAL FOR THUNDER IN THE SOUTH AND EAST LATE
FRIDAY...BUT WILL NOT BE A BIG DEAL. THERE IS ALSO A SMALL
POTENTIAL FOR SOME SNOW TO MIX END TOWARD THE END OF THE
EVENT...HOWEVER I HAVE LEFT THIS OUT OF THE FORECAST FOR NOW GIVEN
THE LOW CONFIDENCE.

THERE IS POTENTIAL FOR ANOTHER STORM IN THE PLAINS TOWARD THE
MIDDLE OF NEXT WEEK...OR JUST BEYOND THE SCOPE OF THIS FORECAST.

LACY

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Feb 27, 5:03 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CST SUN FEB 27 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CST SUN FEB 27 2011

...SEVERE WEATHER POSSIBLE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A WARM AND MOIST AIRMASS IS IN PLACE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS LATE THIS AFTERNOON TO THE SOUTH OF A WARM
FRONT THAT MOVED NORTH INTO SOUTHERN KANSAS AND MISSOURI. AN
UPPER LEVEL STORM SYSTEM CURRENTLY OVER NEW MEXICO WILL MOVE EAST
ACROSS THE AREA TONIGHT WITH AN ASSOCIATED COLD FRONT SET TO MOVE
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS EVENING
AND INTO THE LATE NIGHT HOURS. A FEW STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON AHEAD OF A DRY
LINE ACROSS NORTH CENTRAL OKLAHOMA AND THESE STORMS MAY CLIP PARTS
OF NORTHEAST OKLAHOMA BEFORE MOVING NORTHEAST INTO KANSAS. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO. STRONG TO SEVERE THUNDERSTORMS MAY
ALSO DEVELOP LATER THIS EVENING AS A PACIFIC COLD FRONT OVERTAKES
THE DRY LINE AS IT MOVES ACROSS EASTERN OKLAHOMA AND INTO
NORTHWEST ARKANSAS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. THE
THUNDERSTORM ACTIVITY IS EXPECTED TO COME TO AN END LATE TONIGHT
AS THE COLD FRONT MOVES EAST OF THE AREA.

ADDITIONALLY...FIRE DANGER WILL REMAIN ON THE HIGH SIDE AS A TIGHT
PRESSURE GRADIENT EXISTS AHEAD OF THE APPROACHING STORM SYSTEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE AFOREMENTIONED FIRE DANGER WILL BEGIN TO LESSEN MONDAY AS
WINDS SUBSIDE...BUT WILL INCREASE AGAIN ON TUESDAY AS WARM
SOUTHERLY WINDS RETURN. BY FRIDAY...RAIN AND THUNDERSTORM CHANCES
WILL INCREASE AS MOISTURE RETURNS...WIND FIELDS STRENGTHEN AND THE
NEXT UPPER SYSTEM APPROACHES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 27, 5:57 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CST SUN FEB 27 2011

OKZ054-280045-
OSAGE OK-
557 PM CST SUN FEB 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 553 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER KAY COUNTY
NEAR CHILOCCO.  IT WAS MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL PASS NEAR THE NORTHWEST CORNER OF OSAGE COUNTY TO
THE NORTHWEST OF GRAINOLA.  THIS IS A SEVERE STORM...AND IT APPEARS
THAT THE MOST INTENSE PART OF THE STORM WILL STAY JUST OUT OF OSAGE
COUNTY.  BUT ANY CHANGE IN THE MOVEMENT OF THE STORM COULD REQUIRE A
SEVERE THUNDERSTORM OR TORNADO WARNING BEING ISSUED FOR NORTHWEST
OSAGE COUNTY.

PEOPLE IN THESE AREAS SHOULD FOLLOW THE PROGRESS OF THIS STORM
CLOSELY...PAY ATTENTION TO LOCAL CONDITIONS... AND BE READY TO SEEK
SHELTER IF A WARNING IS ISSUED.

LAT...LON 3693 9675 3694 9676 3696 9676 3699 9675
      3700 9674 3700 9656
TIME...MOT...LOC 2353Z 247DEG 47KT 3700 9696

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 00:00Z

0.4 hours before the tornado, 86 km from the path. February 28, 2011.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 914 joules per kilogram, CIN -58, lifted condensation level 1738 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2011-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 190 square meters per square second, 0 to 6 km bulk shear 83 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-58 J/kg
Surface CAPE
988 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
83 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Winfield (WLD), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the touchdown began at 00:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of February 27, 2011

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 276:34 PM CSTEF0Chautauqua, KS0.975
February 276:45 PM CSTEF1Shelby, MO1.030
February 276:48 PM CSTEF0Shelby, MO2.020
February 278:05 PM CSTEF0Pike, MO2.340
February 2710:05 PM CSTEF0Pike, MO1.440
February 2710:15 PM CSTEF1Osage, MO0.250
February 2710:33 PM CSTEF1Gasconade, MO0.7175
February 2710:53 PM CSTEF1Franklin, MO9.3200
February 2711:03 PM CSTEF1Saint Louis, MO0.150
February 2711:04 PM CSTEF1Saint Louis, MO0.475
February 2711:05 PM CSTEF1Saint Louis, MO0.9200
February 2711:06 PM CSTEF1Saint Louis, MO0.750
February 2711:10 PM CSTEF1Saint Louis, MO0.670
February 2712:30 AM ESTEF1Madison, IN0.640$105,000
February 2711:35 PM CSTEF1Madison, IL3.3100
February 2711:39 PM CSTEF1Madison, IL2.4150
February 2711:42 PM CSTEF1Madison, IL2.050
February 2711:45 PM CSTEF2Madison, IL2.72001
February 2711:57 PM CSTEF1Bond, IL2.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.